Alert archive / Colorado / Red Flag Warnings in 2010

Red Flag Warning 6, NWS Denver/Boulder, CO

June 22, 20105 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 22, 2010, 4:41 AM MDT for 5 counties in Colorado. It took effect at Jun 22, 2010, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2010, 4:41 AM MDT (10:41 UTC)
In effect from
Jun 22, 2010, 11:00 AM MDT
Expired
Jun 22, 2010, 8:57 PM MDT
In force
10 hr
Issued by
NWS Denver/Boulder, CO

Counties Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
3039 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WWUS85 KBOU 221041
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
441 AM MDT TUE JUN 22 2010


COZ214-216-222245-
/O.NEW.KBOU.FW.W.0006.100622T1700Z-100623T0300Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
441 AM MDT TUE JUN 22 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 214 AND 216...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 214...ELEVEN MILE CANYON 
  RESERVOIR...FAIRPLAY...GUFFEY...HARTSEL...LAKE GEORGE...SOUTH 
  PARK...FIRE WEATHER ZONE 216...BAILEY...CENTRAL CITY...
  EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART 
  RANGE...TARRYALL...WESTCREEK.

* TIMING...GUSTY SOUTHWEST WINDS WILL INCREASE LATER THIS MORNING
  AND CONTINUE THROUGH THE EARLY EVENING HOURS.

* WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...LOWERING TO BELOW 10 PERCENT THIS AFTERNOON. 

* IMPACTS...WITH THE LOW HUMIDITIES AND INCREASING WINDS...THE
  THREAT OF EXTREME FIRE BEHAVIOR IS POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

SWE
2 follow-up statements
097 
WWUS85 KBOU 222156
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT TUE JUN 22 2010

COZ214-216-230300-
/O.CON.KBOU.FW.W.0006.000000T0000Z-100623T0300Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
356 PM MDT TUE JUN 22 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 214 AND
216...

* AFFECTED AREA...FIRE WEATHER ZONE 214...ELEVEN MILE CANYON 
  RESERVOIR...FAIRPLAY...GUFFEY...HARTSEL...LAKE GEORGE...SOUTH 
  PARK...FIRE WEATHER ZONE 216...BAILEY...CENTRAL CITY... 
  EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART 
  RANGE...TARRYALL...WESTCREEK. 

* TIMING...GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH THE EARLY
  EVENING HOURS BEGINNING TO DIMINISH AFTER 8 PM.

* WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY...BELOW 15 PERCENT...INCLUDING SINGLE DIGIT VALUES.

* IMPACTS...WITH THE LOW HUMIDITIES AND STRONG WINDS...THE 
  THREAT OF EXTREME FIRE BEHAVIOR IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
083 
WWUS85 KBOU 230257
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
857 PM MDT TUE JUN 22 2010

.EVENING TEMPERATURES HAVE COOLED ALLOWING RELATIVE HUMIDITY
VALUES TO INCREASE AND SURFACE WINDS TO DIMINISH. THE THREAT OF
EXTREME FIRE BEHAVIOR HAS ENDED FOR TONIGHT. COOLER TEMPERATURES
AND LESS WIND ARE EXPECTED FOR WEDNESDAY ALONG WITH LESS WIND THAN
TUESDAY AFTERNOON. EXTREME FIRE BEHAVIOR CONDTIONS ARE NOT
EXPECTED FOR WEDNESDAY.

COZ214-216-230400-
/O.CAN.KBOU.FW.W.0006.000000T0000Z-100623T0300Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART RANGE...
TARRYALL...WESTCREEK
857 PM MDT TUE JUN 22 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE RED FLAG
WARNING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...214...216.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 22, 3:40 AM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 22, 3:40 AM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MDT TUE JUN 22 2010

.SHORT TERM...WATER VAPOR IMAGERY SHOWING UPPER LEVEL DISTURBANCE
ACROSS NEVADA ATTM AND IS PROGGED TO SWING ACROSS NW COLORADO THIS
AFTERNOON ALONG WITH 100KT JET STREAK. THESE FEATURES WILL PROVIDE
SOME UPWARD ASCENT TODAY OVER NORTHERN PORTIONS OF THE
CWA...OTHERWISE SOUTHERN SECTIONS WILL BE DRYING OUT. THE DRIER...SW
FLOW WILL BE MIXING DOWN TO THE SURFACE TODAY ACROSS THE PALMER
DIVIDE AND BEGIN TO SPREAD OVER THE PLAINS LATER THIS AFTERNOON.
ESSENTIALLY...LITTLE OR NO CHANCE FOR STORMS FROM THE MOUNTAINS AND
ADJACENT PLAINS TO THE PALMER DIVIDE AS IT IS TOO DRY. BEST CHANCES FOR
STORMS WILL BE OVER THE NORTHEAST PLAINS AHEAD OF THE DRY LINE AS
SFC DEWPOINTS REMAIN IN THE 50S. SFC BASED CAPES IN EXCESS OF
2000J/KG IF WE CAN MAINTAIN THE 50ISH DEWPOINTS AND SFC TEMPS AROUND
90. FORECAST SOUNDINGS DO SHOW A BIT OF A CAP REMAINING OVER THE FAR
NORTHEAST BUT LIFT FROM WAVE AND BOUNDARY CONVERGENCE MAY BE ENOUGH
TO BUST THROUGH. SUFFICIENT SHEAR ALONG WITH THE INSTABILITY FOR SOME
STORMS TO BECOME SEVERE.  BY LATER TNT AS SFC FRONT WILL DROP
SOUTHWARD ACROSS EASTERN CO AS THE AIRMASS STABILIZES.

AS FOR FIRE WEATHER CONCERNS...WILL ISSUE A RED FLAG WARNING THIS
AFTN/EVENING FOR FIRE WEATHER ZONES..214 AND 216. RH LEVELS WILL BE
BELOW 10 PERCENT AND SW WINDS WILL BE IN THE 20-30KT RANGE BY AFTN
AS THE WINDS MIX DOWN TO THE SURFACE. LATEST FUEL STATUS INDICATES
THE ABOVE MENTIONED ZONES ARE THE ONLY ONES WHICH ARE DRY ENOUGH FOR
LARGE FIRE GROWTH.

.LONG TERM...A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA ON WED
WITH MAINLY DRY WLY FLOW ALOFT.  MEANWHILE A SFC HIGH PRESSURE WILL
BUILD ACROSS NRN CO BEHIND A FNT.  AS A RESULT THE AIRMASS ACROSS
MUCH OF NERN CO WED AFTN WILL BE RATHER STABLE WITH BEST INSTABILITY
IN THE FOOTHILLS AND OVER THE PALMER DIVIDE SO WILL MENTION NO POPS
OVER MOST OF THE PLAINS WITH LOW POPS ELSEWHERE.  HIGHS ON WED WILL
BE MAINLY IN THE LOWER TO MID 80S BASED ON LATEST 850-700 MB TEMPS.
FOR THU THE FLAT UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA WITH
WSW FLOW ALOFT.  MEANWHILE WILL BEGIN TO SEE RETURN OF LOW LEVEL
MOISTURE ACROSS NERN CO AS LOW LEVEL FLOW BECOMES SELY.  THUS
INSTABILITY BY THU AFTN WILL BE IMPROVED WITH NO CAP SHOWN BY LATEST
SOUNDINGS SO THERE SHOULD BE SOME ISOLD TO WDLY SCT TSTMS OVER THE
PLAINS.  IN THE MTNS IT LOOKS DRY.  HIGHS ON THU WILL REBOUND AS
850-700 MB TEMPS RISE FROM 5-6 DEGREES C.

FOR FRI THE FLOW ALOFT WILL BECOME MORE SWLY AS THE MAIN UPPER LEVEL
RIDGE SHIFTS EASTWARD.  GFS SHOWS A DISTURBANCE EMBEDDED IN THIS
FLOW MOVING ACROSS BY FRI AFTN/EVENING SO COULD SEE AT LEAST A
SLIGHT CHC OF TSTMS MAINLY OVER THE PLAINS.  HIGHS ON FRI LOOK
SIMILAR TO THU BASED ON LATEST 850-700 MB TEMPS.  BY SAT RATHER DRY
WLY FLOW ALOFT IS SHOWN OVER THE AREA WITH RATHER LIMITED
INSTABILITY SO TSTM COVERAGE MAY BE PRETTY ISOLD.  850-700 MB TEMPS
RISE A FEW DEGREES ON SAT SO HIGHS OVER THE PLAINS SHOULD BE AROUND
10 DEGREES ABOVE NORMAL.

FOR SUN AND MON WSW FLOW ALOFT WILL BE OVER THE AREA.  LATEST GFS
SHOWS SOME TYPE OF WEAK SURGE MOVING INTO NERN CO WITH AN INCREASE
IN LOW LEVEL MOISTURE ON SUN.  THUS INSTABILITY WOULD BE BETTER AND
AS A FEW WEAK DISTURBANCES MOVE ACROSS COULD SEE AT LEAST A SLIGHT
CHC OF TSTMS BOTH DAYS ESPECIALLY OVER THE PLAINS.  TEMPS FOR SUN
AND MON LOOK SHOULD BE A BIT COOLER WITH READINGS IN THE UPPER 80S
TO AROUND 90 OVER NERN CO.

&&

.AVIATION...VFR CONDITIONS FOR NEXT 18 HOURS. DOESN'T LOOKS WE'LL
HAVE MUCH STRATUS/FOG PER LATEST SAT PICS. ANY TS ACTIVITY WILL BE
NORTH AND EAST OF LOCAL AIRPORTS AND WON'T EVEN MENTION VCTS AS IT
WILL BE TOO DRY. EXPECT INCREASING SW WINDS THIS AFTN BEFORE
SHIFTING W-NW BY EARLY EVENING. WEAK COLD FRONT WILL SHIFT WINDS
N-NW AFTER MIDNIGHT WITH POSSIBLE STATUS TOWARDS WED DAYBREAK.

&&

.HYDROLOGY...THE CREST IS AT JULESBURG AT THIS TIME AND SHOULD
REMAIN RELATIVELY STEADY DURING THE DAY TODAY BEFORE SLOWLY FALLING
LATER TONIGHT. CURRENT ADVISORY FOR THE S PLATTE THROUGH JULESBURG
CONTINUES THROUGH THIS AFTERNOON BUT MAY NEED TO BE EXTENDED THROUGH
WEDNESDAY AS IT REMAINS HIGHER THAN CURRENT FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...

...RED FLAG WARNING THIS AFTN/EVENING FOR ZONES 214..216.
...FLOOD ADVISORY REMAINS FOR THE SOUTH PLATTE RIVER IN SEDGWICK
COUNTY...THROUGH EARLY WEDNESDAY AFTERNOON...

SWE/RPK
Hazardous weather outlook, Jun 21, 10:52 AM MDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT MON JUN 21 2010

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON ALONG THE
FRONT RANGE FOOTHILLS AND IMMEDIATE PLAINS...THEN MOVE ACROSS THE
NORTHEAST PLAINS DURING THE EVENING CONTINUING THROUGH MIDNIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG
DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MODERATE TO STRONG SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO
PRODUCE DRY AND WARM CONDITIONS ACROSS THE MOUNTAINS AND HIGH
VALLEYS THROUGH THE PERIOD. EAST OF THE MOUNTAINS THE PASSAGE OF AN
UPPER LEVEL WEATHER DISTURBANCE AND AN ASSOCIATED COLD FRONT LATE ON
TUESDAY COULD RESULT IN A FEW SEVERE THUNDERSTORMS TUESDAY EVENING
AND LOWER TEMPERATURES ON WEDNESDAY. AREAS NEAR THE FOOTHILLS AND
OVER THE PALMER DIVIDE MAY ALSO SEE A FEW LATE DAY STORMS. BY
THURSDAY DRIER AND WARMER CONDITIONS RETURN TO EASTERN PORTIONS OF
THE OUTLOOK AREA AS A STRONG RIDGE OF HIGH PRESSURE BUILDS IN OVER
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 3 PM.

RJK/FMC

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:00 PM MDTTornado WarningBOUWashington30 min
Jun 21, 6:26 PM MDTTornado WarningBOUWashington34 min
Jun 21, 6:37 PM MDTAreal Flood AdvisoryBOUWashington83 min
Jun 21, 6:50 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick30 min
Jun 21, 10:03 PM MDTSpecial Weather StatementBOULogan42 min
Jun 21, 10:35 PM MDTSpecial Weather StatementBOUSedgwick55 min

Nearby

Red Flag Warnings in Colorado, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.